Colorado, 2009

Winter Storm and Winter Weather in Colorado, March 24 to 27, 2009

March 24 to 27, 2009 · NWS GJT · 16 events in 16 counties and zones

An energetic early spring low pressure system moved southeast across western Colorado and brought heavy snow and gusty winds to much of the area.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An energetic early spring low pressure system moved southeast across western Colorado and brought heavy snow and gusty winds to much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 24, 2:51 PM MST, 9 minutes earlier.

Area forecast discussion, Mar 24, 2:51 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
351 PM MDT TUE MAR 24 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
ENERGETIC NORTHWEST FLOW HAS CONTINUED TO PRODUCE SNOW ON THOSE
FAVORED NORTHERN SLOPES OF THE COLORADO MOUNTAINS...ESPECIALLY
NORTH. A STEADY COOLING ALOFT HAS ALSO RESULTED IN INCREASED LAPSE
RATES THIS AFTERNOON...WHICH ENHANCED THE OROGRAPHICS FOR A
FEW SHOWERS OVER THE CENTRAL VALLEYS AS WELL.

THE NEXT WAVE EMBEDDED IN THE NORTHWEST FLOW WILL MOVE OVER THE AREA
TONIGHT. THIS WILL HELP KEEP ACTIVITY GOING AFTER THE SUN GOES DOWN.
BY LATE THIS EVENING FORECAST SOUNDINGS SHOW A SATURATED AIR MASS
WITH FAVORED OROGRAPHICS FAVORING THE NORTHERN MOUNTAINS. ALSO COLD
ADVECTION WILL CONTINUE WITH THE BOTTOM OF THE FAVORABLE DENDRITIC
GROWTH REGION...-10C TO -20C...WELL BELOW MOUNTAIN TOP
LEVEL BY THE MORNING. THEREFORE FEEL SNOW ACCUMULATIONS WILL PICK UP
A LITTLE BY LATE THIS EVENING. THEN THESE CONDITIONS WILL CONTINUE
INTO WED. THE WESTERLY FLOW INCREASES BY WED AFTERNOON AND WED NIGHT
FOR A BETTER OROGRAPHIC COMPONENT. EXPECT AROUND 2 TO 4 INCHES EACH
PERIOD THROUGH WED NIGHT IN THE FLATTOPS...GORE AND PARK RANGES AND
IN THE MOUNTAINS NEAR VAIL PASS AND ASPEN. THEREFORE HAVE HOISTED A
SNOW ADVISORY FOR ZONES 4/10 AND 13 THAT WILL GO THROUGH WED
NIGHT.

JUST TO COMPLICATE MATTERS THE NEXT STRONGER STORM WILL BEGIN TO
AFFECT THE AREA WEDNESDAY NIGHT AS AN UPPER LEVEL TROUGH AND ITS
ASSOCIATED COLD FRONT DROPS FROM NORTH TO SOUTH INTO UTAH. MORE ON
THAT SITUATION IN THE LONG TERM DISCUSSION.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...
WINTER STORM EXPECTED CENTERED ON THURSDAY. THE 18Z NAM HAS COME
CLOSER TO THE FASTER GFS SOLUTION. THE ENSEMBLE GFS AND EC ARE A
COMPROMISE. THERE IS GOOD MODEL AGREEMENT ON STORM STRENGTH.

WEDNESDAY NIGHT: OROGRAPHIC WEST FLOW SNOWFALL CONTINUES OVER THE
PARK/GORE/ELK MOUNTAINS OF NORTHWEST COLORADO. GRADIENT WINDS TIGHTEN
AS THE PACIFIC NORTHWEST STORM WORKS THROUGH THE NORTHERN GREAT
BASIN. THE ASSOCIATED COLD FRONT APPROACHES NORTHERN UTAH OVERNIGHT
INCREASING SNOWFALL POTENTIAL IN THE EASTERN UINTA MTNS.

THURSDAY-THURSDAY NIGHT: N-S ORIENTED JET DIGS DOWN THE NV/UT STATE
LINE YET STILL PROGGED TO PRODUCE 400-300MB DIFLUENCE OVER THIS CWA.
THE 500MB LOW/STRONG VORT MAX/-32C COLD CORE DROP THROUGH
CENTRAL-EASTERN UTAH. FLOW QUICKLY BACKS FROM W TO N IN STRONG COLD
ADVECTION...TO UNFAVORABLE NE FLOW OVERNIGHT. 700MB TEMPS DROP TO
-12C ACROSS UTAH WITH MILDER MORE STABLE AIR ALONG THE CONTINENTAL
DIVIDE. THEREFORE THE BEST DYNAMICAL SUPPORT IS IN THE WESTERN HALF
OF THE FORECAST AREA. THE GFS PROGS THE UPPER LOW TO DROP WELL
SOUTH OF THE FOUR-CORNERS...WHILE THE NAM CURVES THE LOW EAST ACROSS
NORTHERN NM.

FRIDAY: UPPER LOW EXITS ONTO THE PLAINS BUT HAVE KEPT SLIGHT
CHANCE OF SNOWFALL ALONG THE CONTINENTAL DIVIDE. THERE IS SOME
FREEZE THREAT TO LOWER VALLEY FRUIT BUDS BOTH THURSDAY NIGHT AND
FRIDAY NIGHT.

SATURDAY AND SUNDAY...NORTHWEST FLOW WILL BRING SEASONABLE COOL
CONDITIONS WITH SLIGHT CHANCE/CHANCE POPS OVER THE NORTHERN AND
CENTRAL MOUNTAINS OF THE FORECAST AREA. THE NEXT TROUGH WILL DROP
INTO THE GREAT BASIN BY SATURDAY NIGHT AND MOVE THROUGH THE FORECAST
AREA BY EARLY MONDAY. GFS IS A BIT FASTER THAN THE ECMWF...WITH BOTH
MODELS CLOSING SYSTEM OFF EAST OF DIVIDE. HAVE GONE WITH A MORE GFS
BIAS. HAVE INCREASED POPS ESPECIALLY OVER MOUNTAINS ON SUNDAY AND
SUNDAY NIGHT.

MONDAY AND TUESDAY...NORTHWEST FLOW CONTINUES THROUGH THE LATTER
PERIODS OF THE EXTENDED PERIOD WITH MODELS DIVERGING BY LATE IN THE
EXTENDED. GFS TRENDS TOWARDS A STRONG NORTHWEST GRADIENT UNDERCUTTING
A TROUGH OVER THE NORTHERN ROCKIES WHILE THE ECMWF MAINTAINS A
DRIER NORTHWEST FLOW AS A RIDGE BUILDS OVER THE WESTERN US. HAVE
GONE WITH A BROADER COMPROMISE WITH INCREASED WINDS...COOLER
TEMPERATURES AND SLIGHTLY HIGHER POPS INTO THE SLIGHT CHANCE/CHANCE
CATEGORIES OVER THE NORTHERN/CENTRAL MOUNTAINS FOR LATER PERIODS.

&&

.AVIATION...

SNOW SHOWERS THROUGH WEDNESDAY WILL RESULT IN WIDESPREAD MVFR TO IFR
CIGS AND VSBYS OVER THE HIGHER TERRAIN OF NORTHWEST COLORADO...AND
ALONG THE NORTH AND WEST FACING SLOPES OF THE CENTRAL MOUNTAINS.
ELSEWHERE VFR CONDITIONS WILL GENERALLY PREVAIL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TONIGHT THROUGH 6 AM THURSDAY FOR
        MOUNTAIN ZONES 4/10/13.
      WINTER WEATHER WATCH 6AM THURSDAY THROUGH 6 AM FRIDAY FOR
        MOUNTAIN ZONES 3/9/17/18/19.
.UT...WINTER WEATHER WATCH 6PM WEDNESDAY THROUGH 6 AM FRIDAY FOR
        MOUNTAIN ZONE 23.
      WINTER WEATHER WATCH 6AM THURSDAY THROUGH 6 AM FRIDAY FOR
        MOUNTAIN ZONES 25/28.

SHORT TERM.....ELH
LONG TERM......JOE/MPM
AVIATION.......JOE+ELH
Hazardous weather outlook, Mar 24, 4:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAR 24 2009

COZ001>014-017>023-UTZ022>025-027>029-251145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAR 24 2009

...EARLY SPRING STORM CONTINUES TO IMPACT WESTERN COLORADO THIS
MORNING...

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW IN THE MOUNTAINS WILL CONTINUE THIS MORNING AS WRAP
AROUND MOISTURE MOVES OVERHEAD FROM A VIGOROUS SPRING STORM NOW
OVER THE HIGH PLAINS. ALSO...CONTINUED STRONG WINDS OVER THE HIGHER
TERRAIN WILL RESULT IN BLOWING AND DRIFTING SNOW. PRECIPITATION WILL
DIMINISH FROM WEST TO EAST LATE THIS MORNING. THE NORTHERN AND
NORTH CENTRAL MOUNTAINS OF WESTERN COLORADO WILL CONTINUE TO SEE
LINGERING SNOW SHOWERS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED FLOW WILL REMAIN OVER THE FORECAST AREA THROUGH THE END
OF THE WEEK. THE BEST CHANCE FOR SNOW IN THE MOUNTAINS AND RAIN AND
SNOW IN THE VALLEYS WILL BE ON THURSDAY WHEN ANOTHER STRONG STORM
PASSES THROUGH THE REGION. DRY AND WARMER CONDITIONS ARE EXPECTED TO
MOVE IN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.

AS/JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 6 winter weather. Local standard time, as filed.

Winter Storm, Northwestern San Juan Mountains

When
March 24, 3:00 PM MST to March 27, 7:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 10 to 20 inches occurred. Wind gusts of 25 to 45 mph produced blowing and drifting snow.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
March 24, 3:00 PM MST to March 27, 5:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 10 to 23 inches occurred. Wind gusts of 25 to 45 mph produced blowing and drifting snow.

Winter Storm, Elkhead and Park Mountains

When
March 24, 3:00 PM MST to March 27, 5:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 12 to 24 inches occurred. Wind gusts of 25 to 45 mph produced blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
March 24, 3:00 PM MST to March 27, 5:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 10 to 24 inches occurred with local amounts of 27 inches near McClure Pass. Wind gusts of 20 to 35 mph produced blowing and drifting snow.

Winter Weather, Southwestern San Juan Mountains

When
March 24, 4:00 PM MST to March 27, 7:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred with locally higher amounts, including 16 inches at Silverton Mountain Ski Area. Wind gusts of 25 to 45 mph produced blowing and drifting snow.

Winter Storm, Flattop Mountains

When
March 24, 5:00 PM MST to March 27, 7:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 10 to 21 inches occurred. Wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Weather, Lower Yampa River Basin

When
March 24, 5:00 PM MST to March 26, 4:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall of 2 to 4 inches occurred with wind gusts of 30 to 50 mph producing blowing and drifting snow.

Winter Storm, Central Yampa River Basin

When
March 24, 6:00 PM MST to March 26, 10:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall of 5 to 9 inches occurred with local amounts of 13 inches around Hayden. Wind gusts of 25 to 40 mph produced blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
March 24, 6:00 PM MST to March 26, 11:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Mesonet
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 8 to 13 inches occurred.

Winter Storm, Grand and Battlement Mesas

When
March 24, 10:00 PM MST to March 27, 2:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Mesonet
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 11 to 18 inches occurred. Wind gusts of 20 to 35 mph produced blowing and drifting snow.

Winter Storm, Central Colorado River Basin

When
March 24, 11:00 PM MST to March 26, 9:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 5 to 9 inches occurred with local amounts of 12 inches near Edwards. Wind gusts of 20 to 35 mph produced blowing and drifting snow.

Winter Weather, Debeque to Silt Corridor

When
March 24, 11:00 PM MST to March 26, 8:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall of 2 to 5 inches occurred with local amounts of 6 inches around Collbran. Wind gusts of 20 to 35 mph produced blowing and drifting snow.

Winter Storm, Roan and Tavaputs Plateaus

When
March 25, 10:00 AM MST to March 27, 1:00 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Mesonet
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall around 12 inches occurred above 8000 feet. Wind gusts of 30 to 50 mph produced blowing and drifting snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
March 25, 3:00 PM MST to March 27, 7:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred with locally higher amounts above 8000 feet, including 13 inches at Columbine Pass. Wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Storm, Upper Gunnison River Valley

When
March 25, 8:00 PM MST to March 26, 10:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred. Wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
March 26, 3:00 AM MST to March 27, 8:00 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches occurred with locally higher amounts, including 9 inches 4 miles west northwest of Colona. Wind gusts of 20 to 35 mph produced blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154718, 154719, 154720, 154724, 154729, 154721, 154734, 154727, 154730, 154723, 154725, 154731, 154722, 154728, 154726, 154733.